MediTest

Hi Everyone,

We have found a Naturopath (very very expensive - we don't know if his fees are out of line or not, but 500 an hour seems a lot!).

Rick has an appointment to see him in August after an initial interview a week or so back.  The Doctor is an infectious disease specialist, who knows of CPN, the other Doctor we were working with and perhaps Dr.'s Stratton and others.

During his conversation with Rick, he mentioned that IV antibiotics (infusion) - with a port installed, may be one way he will recommend going.

I have heard from some friend that it is a lot less scary than it sounds - and that the damage to your stomach is prevented entirely.

My question is - does anybody have any experience with this kind of treatment?  I am very open to it right now as Rick has gotten to (and has been at actually) EDSS of 8 or even 8.5 - and has been there a bit though there are fine points between 8 and 8.5.  Clearly he is in one or the other and recently has started worsening as he went off of Tysabri.  He will transition off of Ocrevue back to Tysabri but only once every 8 weeks as that is shown to be far safer as far as PML is concerned - but I believe the antibiotics are what has been driving his stabilization.

So -again, my question is, does anybody have any experience with IV antibiotics and do they offer any major advantage?  Thank you so very much.

Tommi

Tommi, my thoughts are that it is safer to build up taking things orally, but to avoid rifampicin and family until enough time has passed, which is what Stratton recommends with people treating themselves.

Completed Stratton/Wheldon regime for aggressive secondary progressive MS in June 2007, after four years, three of which intermittent.   Still improving bit by bit and no relapses since finishing treatment.

Infusion into veins (putting a needle into your arm on each visit) is not so bad, but installing a port has serious risks, mainly involving infection and blood clots.  The only reason to put in a port, anyway, is if you're going to infuse something so caustic that it'd damage the vein in an arm.  They sometimes put in a port for chemotherapy for cancer, for instance.  I don't know which antibiotics are that caustic, but of course it's none of the ones we use here.  (And the ones we use here don't normally damage your stomach.)

I'm not sure this guy should really call himself a naturopath.

A port is always a risk for serious infections especially in severely ill patients. You have to weigh carefully benefits against risks. There are only a few antibiotics that must be given iv or work better if given iv. For the Wheldon Protocol (Minocycline, Azithromycin, Tinidazole) it makes no sense in my eyes, apart from some special cases (stomach upset if given orally, etc.).